Texas, 2017Flash Flood and Hail in Texas, April 11, 2017
April 11, 2017 · NWS CRP · 4 events in 2 counties and zones
On the afternoon of April 11th, a slow moving cold front pushed into south central Texas. As daytime heating occurred, scattered thunderstorms developed along the boundary from the Texas Hill Country to south central Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the afternoon of April 11th, a slow moving cold front pushed into south central Texas. As daytime heating occurred, scattered thunderstorms developed along the boundary from the Texas Hill Country to south central Texas. Some of these storms brought much cooler air to the surface, and allowed the frontal boundary to move southeast into South Texas.
The leading edge of the thunderstorms reached northern La Salle County during the early afternoon hours as daytime heating created strong instability and eliminated the cap on the atmosphere. Severe storms tracked slowly south through the Brush Country into the early evening hours. The storms produced large hail ranging in size from quarters to tennis balls. Locally heavy rainfall produced flash flooding in Laredo also.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 11, 1:35 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Apr 11, 1:35 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
235 PM CDT Tue Apr 11 2017
.SHORT TERM (Tonight through Wednesday Night)...
Main concern is the convection late this afternoon and early this
evening (could make a last minute change before 330 PM). There are
strong to isolated severe convection going on in the EWX area,
primarily due to the frontal forcing as well as upslope flow along
the escarpment. As the storms move SE later this afternoon, they
will get into strong instability but the surface forcing will be
greatly diminished (front well north). Ergo, am expecting to have
some storms late this afternoon and into the evening, but everything
should taper off not too long after sunset since the daytime heating
driving the convection over our area will lose its heating source.
Basically, have chance POPs for this afternoon (continuing but
slight chance POPs all but extreme south (30 percent). Upper ridge
and drier air will be in place on Wednesday and most of Wednesday
night, so do not have rain mentioned on either period. Am going a
bit warmer than the previous forecast for each period, as with lack
of significant convection over the area tonight we probably will not
see a thunderstorm cool-down. Basically, going on the higher side of
guidance for temperatures.
&&
.MARINE (Tonight through Wednesday Night)...
Weak to moderate onshore flow with decreasing seas tonight. Most of
the convection should stay inland, but could scape areas this
evening closer to the Rockport-Port O'Connor area. Onshore flow
increases Wednesday night where could see borderline SCEC.
&&
.LONG TERM (Thursday through Tuesday)...
Upper level high pressure system is progged to shift east Thu with a
short wave approaching from the west. Low level moisture will be
sufficient, mainly across western half of CWA, for isol SHRA's.
Slightly deeper moisture and another more potent short wave is
progged for Fri, continuing the slight chc of convection. The 20
pops for Thu/Fri may be too high given a capping inversion that the
model soundings depict. Ridging Sat will lead to drier and warmer
conditions. A series of upper disturbances and sufficient moisture
will bring a slight chc Sun through Tue. The question through the
period is how strong the capping inversion will be. Mx temps are
expected to be near to slightly above normal with lows above
normal. A weak to moderate onshore flow will persist through the
extended.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 72 83 70 82 69 / 20 10 10 10 10
Victoria 67 82 66 82 64 / 20 10 10 20 10
Laredo 69 87 69 86 69 / 20 10 10 20 10
Alice 69 85 67 85 66 / 30 10 10 20 10
Rockport 71 82 71 77 71 / 20 10 10 10 10
Cotulla 67 85 66 85 66 / 20 10 10 20 10
Kingsville 69 85 68 84 67 / 30 10 10 10 10
Navy Corpus 73 82 72 76 71 / 20 10 10 10 10
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
GW/86...SHORT TERM
TE/81...LONG TERM
Hazardous weather outlook, Apr 11, 9:07 AM CST, 6 hours 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Corpus Christi TX
1007 AM CDT Tue Apr 11 2017
GMZ230-235-250-255-270-275-TXZ229>234-239>247-121515-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
1007 AM CDT Tue Apr 11 2017
This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.
.DAY ONE...Today and Tonight
Isolated to scattered thunderstorms are expected across South
Texas today. A few of these storms could produce wind gusts 40 mph
or higher or even small hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GW/JV/MB
In the hours before
Special weather statement, Apr 11, 9:58 AM CST, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1058 AM CDT TUE APR 11 2017
TXZ244-111630-
San Patricio-
1058 AM CDT TUE APR 11 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SAN PATRICIO
COUNTY...
At 1057 AM CDT, a strong thunderstorm was located over Portland,
moving northeast at 15 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Portland, Port Aransas, Ingleside, Aransas Pass, Gregory, Ingleside
On The Bay and Corpus Christi North Beach.
LAT...LON 2782 9739 2784 9738 2783 9739 2785 9741
2805 9725 2783 9710 2783 9713 2782 9714
2782 9717 2776 9734
TIME...MOT...LOC 1557Z 235DEG 13KT 2785 9733
WagnerSpecial weather statement, Apr 11, 1:52 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
252 PM CDT TUE APR 11 2017
TXZ230-112015-
McMullen-
252 PM CDT TUE APR 11 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MCMULLEN COUNTY...
At 252 PM CDT, a strong thunderstorm was located 9 miles southwest of
Tilden, moving east at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
This storm will remain over mainly rural areas of central McMullen
County.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 2820 9876 2843 9877 2843 9843 2820 9849
TIME...MOT...LOC 1952Z 269DEG 8KT 2833 9862
TMT
Special weather statement, Apr 11, 2:35 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
335 PM CDT TUE APR 11 2017
TXZ234-112100-
Victoria-
335 PM CDT TUE APR 11 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL VICTORIA COUNTY...
At 334 PM CDT, a strong thunderstorm was located over Victoria,
moving southeast at 35 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Victoria, Guadalupe, Victoria Colony Creek Country Club, Dacosta,
Wood Hi, Bloomington, Victoria Detar Hospital North, Nursery,
Victoria Riverside Park, Placedo, Victoria College, Victoria Mall,
Saxet Lakes, Victoria Regional Airport, Telferner and Downtown
Victoria.
LAT...LON 2883 9671 2882 9672 2879 9669 2877 9670
2876 9667 2865 9681 2863 9686 2859 9693
2875 9717 2878 9716 2881 9719 2884 9719
2901 9704
TIME...MOT...LOC 2034Z 295DEG 33KT 2876 9696
TMTSpecial weather statement, Apr 11, 3:10 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
410 PM CDT TUE APR 11 2017
TXZ229-112145-
La Salle-
410 PM CDT TUE APR 11 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LA SALLE COUNTY...
At 410 PM CDT, a strong thunderstorm was located near Las Vegas, or 9
miles east of Big Wells, moving southeast at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Cotulla, Millett, Gardendale and Woodward.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 2827 9926 2838 9940 2864 9940 2865 9905
TIME...MOT...LOC 2110Z 297DEG 23KT 2855 9942
TJC
Special weather statement, Apr 11, 3:17 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
417 PM CDT TUE APR 11 2017
TXZ247-112145-
Calhoun-
417 PM CDT TUE APR 11 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CALHOUN COUNTY...
At 417 PM CDT, a strong thunderstorm was located near Port
O'Connor, moving southeast at 35 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Seadrift, Port O'Connor, Long Mott, Matagorda Island State Park and
Indianola.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2831 9633 2822 9662 2841 9677 2843 9676
2845 9678 2844 9680 2851 9685 2852 9649
2848 9643 2846 9642 2846 9641 2845 9640
2840 9637 2840 9638 2839 9639 2834 9633
TIME...MOT...LOC 2117Z 322DEG 29KT 2841 9651
TMTHail, La Salle
- When
- April 11, 3:50 PM CST to 4:00 PM CST
- Where
- La Salle County, 0.69 mi N of (Cot)cotulla Muni Ar to 0.1 mi S of Cotulla
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 28.460, -99.220
Video was submitted of hail falling near Cotulla. Hail was measured to the size of half dollars.
Hail, Webb
- When
- April 11, 6:33 PM CST to 6:35 PM CST
- Where
- Webb County, 2.41 mi WSW of Pescadito
- Measured
- 2.5 in hail
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 27.489, -99.307
Video submitted of tennis ball sized hail near Laredo Rachettes. Large tree limbs were broken also.
Hail, Webb
- When
- April 11, 7:09 PM CST
- Where
- Webb County, 7.06 mi SSW of Laredo Link Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 27.331, -99.499
Public report of quarter sized hail in El Cenizo via social media.
Flash Flood, Webb
- When
- April 11, 7:10 PM CST to 7:29 PM CST
- Where
- Webb County, 2.41 mi SSE of (Lrd)laredo Intl Arp to 2.36 mi S of (Lrd)laredo Intl Arp
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 27.590, -99.500
Intersections at Shiloh Drive and San Dario Avenue, at Mines Road and Las Cruces Drive, and Atlanta and Racho Viejo Drives were under water with cars stranded.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Puerto Rico, April 11, 20171 death · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, April 11, 201720 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 11, 201754 kt wind · 8 events
- Heavy Rain in Hawaii, April 11 to 14, 20175 events
- High Wind in Oregon, April 11 to 12, 201755 kt wind · 2 events
- Hail in West Virginia, April 11, 20171 in hail · 2 events
- Heavy Rain in Texas, April 11, 20172 events
- Flash Flood in Arkansas, April 11, 20171 event
- Avalanche in Washington, April 11, 20171 event
- Waterspout in South Atlantic Coastal Waters, April 11, 20171 event
- Lightning Strike in Texas, April 11, 2017$300 · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, April 11, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686706, 686716, 686718, 686721.